A new study has confirmed an association between heartburn drugs (proton pump inhibitors or PPIs), that treat heartburn, peptic ulcers, and other acid-related disorders of the upper gastrointestinal tract, and an increased risk for dementia in older patients.
PPIs are among the most frequently prescribed medicines and their use has been increasing sharply, especially among the elderly. In 2013–14, there were over 19 million prescriptions for PPIs in Australia. According to some research, up to 70% of all PPI prescriptions could be inappropriate. Therefore, this study has enormous implications for the over prescription of these medications for a huge proportion of the population. This study from the German Center for Neurodegenerative Diseases, was published online in JAMA Neurology.
The analysis included 73,679 subjects, who at baseline did not have dementia. Regular PPI use included the use of omeprazole [Losec], pantoprazole, lansoprazole, esomeprazole [Nexium], or rabeprazole for 18 months. Over the course of the study (2004 – 2011), 29,510 subjects were diagnosed with dementia. More than half (59.0%) had a diagnosis of at least two different types of dementia.
Several confounding factors were significantly associated with increased dementia risk; including depression and stroke. Having diabetes and being prescribed five or more drugs other than the PPI (defined as polypharmacy) were also associated with significantly elevated dementia risk by 16%.
Researchers are not clear on how PPI use might raise dementia risk. Evidence suggests some PPIs may cross the blood–brain barrier and interact with brain enzymes and, in mice, may increase beta amyloid levels in the brain. Although the current study did not include vitamin B12 levels, other research has linked PPI use to vitamin B12 deficiency, which has been shown to be associated with cognitive decline
It is important to note that even a relatively small increased risk for dementia from the use of PPIs could translate into many more people in the population having dementia due to the widespread prescribing, and over-prescribing, of these drugs.